• Bernoulli
  • Volume 19, Number 5A (2013), 1938-1964.

On the density of exponential functionals of Lévy processes

J.C. Pardo, V. Rivero, and K. van Schaik

Full-text: Open access


In this paper, we study the existence of the density associated with the exponential functional of the Lévy process $\xi$,

\[I_{\mathbf{e} _{q}}:=\int_{0}^{\mathbf{e} _{q}}\mathrm{e}^{\xi_{s}}\,\mathrm{d}s,\]

where $\mathbf{e} _{q}$ is an independent exponential r.v. with parameter $q\geq0$. In the case where $\xi$ is the negative of a subordinator, we prove that the density of $I_{\mathbf{e}_{q}}$, here denoted by $k$, satisfies an integral equation that generalizes that reported by Carmona et al. [7]. Finally, when $q=0$, we describe explicitly the asymptotic behavior at $0$ of the density $k$ when $\xi$ is the negative of a subordinator and at $\infty$ when $\xi$ is a spectrally positive Lévy process that drifts to $+\infty$.

Article information

Bernoulli, Volume 19, Number 5A (2013), 1938-1964.

First available in Project Euclid: 5 November 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

exponential functional Lévy processes self-similar Markov processes subordinators


Pardo, J.C.; Rivero, V.; van Schaik, K. On the density of exponential functionals of Lévy processes. Bernoulli 19 (2013), no. 5A, 1938--1964. doi:10.3150/12-BEJ436.

Export citation


  • [1] Bertoin, J. (1996). Lévy Processes. Cambridge Tracts in Mathematics 121. Cambridge: Cambridge Univ. Press.
  • [2] Bertoin, J., Lindner, A. and Maller, R. (2008). On continuity properties of the law of integrals of Lévy processes. In Séminaire de Probabilités XLI. Lecture Notes in Math. 1934 137–159. Berlin: Springer.
  • [3] Bertoin, J. and Yor, M. (2001). On subordinators, self-similar Markov processes and some factorizations of the exponential variable. Electron. Commun. Probab. 6 95–106 (electronic).
  • [4] Bertoin, J. and Yor, M. (2005). Exponential functionals of Lévy processes. Probab. Surv. 2 191–212.
  • [5] Bingham, N.H., Goldie, C.M. and Teugels, J.L. (1987). Regular Variation. Encyclopedia of Mathematics and Its Applications 27. Cambridge: Cambridge Univ. Press.
  • [6] Caballero, M.E. and Rivero, V. (2009). On the asymptotic behaviour of increasing self-similar Markov processes. Electron. J. Probab. 14 865–894.
  • [7] Carmona, P., Petit, F. and Yor, M. (1997). On the distribution and asymptotic results for exponential functionals of Lévy processes. In Exponential Functionals and Principal Values Related to Brownian Motion 73–130. Rev. Mat. Iberoamericana, Madrid.
  • [8] Chaumont, L. and Pardo, J.C. (2006). The lower envelope of positive self-similar Markov processes. Electron. J. Probab. 11 1321–1341.
  • [9] Chazal, M., Kyprianou, A. and Patie, P. (2010). A transformation for Lévy processes with one-sided jumps and applications. Available at
  • [10] Dufresne, D. (1990). The distribution of a perpetuity, with applications to risk theory and pension funding. Scand. Actuar. J. 1–2 39–79.
  • [11] Haas, B. (2010). Asymptotic behavior of solutions of the fragmentation equation with shattering: An approach via self-similar Markov processes. Ann. Appl. Probab. 20 382–429.
  • [12] Haas, B. and Rivero, V. (2012). Quasi-stationary distributions and Yaglom limits of self-similar Markov processes. Stochastic Process. Appl. 122 4054–4095.
  • [13] Kuznetsov, A. (2012). On the distribution of exponential functionals for Lévy processes with jumps of rational transform. Stochastic Process. Appl. 122 654–663.
  • [14] Kuznetsov, A., Kyprianou, A.E., Pardo, J.C. and van Schaik, K. (2011). A Wiener–Hopf Monte Carlo simulation technique for Lévy processes. Ann. Appl. Probab. 21 2171–2190.
  • [15] Kuznetsov, A. and Pardo, J.C. (2010). Fluctuations of stable processes and exponential functionals of hypergeometric Lévy processes. Available at
  • [16] Kyprianou, A.E. and Rivero, V. (2008). Special, conjugate and complete scale functions for spectrally negative Lévy processes. Electron. J. Probab. 13 1672–1701.
  • [17] Lamperti, J. (1972). Semi-stable Markov processes. I. Z. Wahrsch. Verw. Gebiete 22 205–225.
  • [18] Maulik, K. and Zwart, B. (2006). Tail asymptotics for exponential functionals of Lévy processes. Stochastic Process. Appl. 116 156–177.
  • [19] Pardo, J.C. (2006). On the future infimum of positive self-similar Markov processes. Stochastics 78 123–155.
  • [20] Patie, P. (2012). Law of the absorption time of some positive self-similar Markov processes. Ann. Probab. 40 765–787.
  • [21] Rivero, V. (2003). A law of iterated logarithm for increasing self-similar Markov processes. Stoch. Stoch. Rep. 75 443–472.
  • [22] Rivero, V. (2005). Recurrent extensions of self-similar Markov processes and Cramér’s condition. Bernoulli 11 471–509.
  • [23] Sato, K.i. (1999). Lévy Processes and Infinitely Divisible Distributions. Cambridge Studies in Advanced Mathematics 68. Cambridge: Cambridge Univ. Press.